A third death linked to e-cigarette use has been reported in the U.S., in an investigation that now includes up to 450 cases of serious lung illness in 33 U.S. states and one territory, health officials said Friday.
A recent spike in patients reporting respiratory distress has health officials looking to vaping products, which have become popular among young people and those trying to quit smoking cigarettes, as well as cannabis users.
In the data from the U.S. Centers for Disease Control and Prevention many, but not all, of the patients reported recent use of products containing THC, the active ingredient in cannabis. Some reported using both THC- and nicotine-containing products.
There was one death each in Illinois, Oregon and Indiana from lung illnesses that were possibly tied to vaping. The CDC said it’s aware of another death that is under investigation.
The CDC, the U.S. Food and Drug Administration and state partners are combining information about e-cigarette exposures, results from FDA testing of product samples, and clinical testing results in an effort to identify a cause or causes of these illnesses.
The lung illnesses are associated with use of e-cigarette products including devices, liquids, refill pods and cartridges. The FDA is analyzing more than 120 samples of products or substances that may be causing the illness.
“The FDA is analyzing these for a broad range of chemicals, but no one substance, including vitamin E acetate, has been identified in all of the samples tested,” acting FDA commissioner Dr. Ned Sharpless said in a release.
Health officials in the U.S. have cautioned people to stop vaping until they figure out why some are falling ill with serious breathing issues.
Health Canada said any Canadians who use vaping products should monitor themselves for symptoms of pulmonary illness (e.g., cough, shortness of breath, chest pain) and seek medical attention promptly if they have concerns about their health given the acute pulmonary illnesses in the U.S.
No cases of respiratory illness specifically linked to vaping have been reported in Canada.